Texas, 2014

Drought in Texas, August 1 to 31, 2014

August 1 to 31, 2014 · NWS LUB · 24 events in 24 counties and zones

A mix of improved and worsened drought conditions occurred across the area throughout August. Scattered thunderstorm activity brought bouts of heavy rain for some areas, but others unfortunately missed out.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A mix of improved and worsened drought conditions occurred across the area throughout August. Scattered thunderstorm activity brought bouts of heavy rain for some areas, but others unfortunately missed out. Minor improvement took place in the far southwest Panhandle and northern South Plains, going from moderate (D1) drought to abnormally dry (D0) conditions. Portions of the South Plains, south and west of Lubbock, saw deterioration back into extreme (D3) conditions. Severe (D2) drought encompassed the remainder of the South Plains with mainly extreme (D3) conditions remaining in the Rolling Plains. A portion of Cottle into extreme Northeast King County continued to experience exceptional (D4) drought conditions.

Warmer and drier than average weather plagued the region through much of August, with only scattered thunderstorm activity occurring on select days. Lubbock and Childress experienced monthly average temperatures of 1.9 and 1.3 degrees above average, respectively. The most significant rainfall event took place on the 28th as a complex of thunderstorms developed, but this was mainly confined to areas east of the Caprock Escarpment where 1 to 2 inches of rainfall fell thus contributing to much if not all of the monthly rainfall total for many locations. Widespread Keetch-Byram Drought Index Values of 400-500 were in place by month's end with portions of the Southern South Plains and Rolling Plains approaching the 500-600 range. An area of 300-400 was in place in the Northern South Plains with locales in the Far Southwestern Panhandle near the 200-300 category.

Green fuels and normal to slightly above normal moisture values kept fire concerns low for the most part, although a few locations that missed out on any rainfall saw modest curing of grasses. The increased heat units this month helped cotton farmers and peanut producers, but dryland farmers relied heavily on irrigation with the lack of rainfall. An increase in lightning-induced wildfires occurred as well with the deteriorating rangeland. Area reservoirs saw further drops throughout the month.

Economic losses due to drought through August since the drought began were estimated near $3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 31, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 PM CDT THU JUL 31 2014

.AVIATION...
EXTENSIVE HIGH LEVEL CLOUDS WILL CONTINUE TO STREAM ACROSS WEST
TEXAS OVERIGHT WITH ADDED MID LEVEL MOISTURE DURING THE DAY FRI.
THIS WILL ACT TO INHIBIT ANY FOG/LOW CLOUDS FROM DEVELOPING TONIGHT. THUS
TAFS REMAIN VFR FOR NEXT 24HRS WITH WINDS LIGHT/VARIABLE OVERNIGHT
BECOMING ERLY ON FRI WITH SPEEDS <10KT.

&&

PREV DISCUSSION... /ISSUED 244 PM CDT THU JUL 31 2014/

SHORT TERM...
A QUIET AND COOL AFTERNOON ACROSS THE SOUTH PLAINS TODAY AS COOL AND
DRY AIR HAS SETTLED INTO THE REGION ALONG WITH SFC HIGH PRESSURE.
NOT MUCH CHANGE EXPECTED THROUGH NOON FRIDAY WHEN RIDGE WILL FINALLY
BEGIN TO SHIFT EWD. FOR TONIGHT...A LOOK WEST SHOWING ISOLATED
SHOWERS FORMING ON THE MOUNTAINS OF NRN NM AS WELL AS THE
SACRAMENTOS OF SRN NM. HOWEVER...RELATIVELY STABLE AIR THERE MAKING
FOR A SLOW START RELATIVE TO RECENT DAYS. FLOW ALOFT ABOUT 20 KTS
FROM THE NW...BUT CONVECTION WILL BE MOVING INTO EVEN MORE STABLE
AIR WITH LOW LEVEL DEW POINT MINIMA AND VERY WEAK SFC WINDS ACROSS
FAR ERN NM AND THE WRN PANHANDLE. WOULD EXPECT LITTLE ORGANIZATION AS
THESE STORMS MOVE OFF THE HIGH TERRAIN WILL HAMPER THEIR LONGEVITY
GIVEN THE ENVIRONMENT THEY ARE MOVING INTO. SO...ALTHOUGH CANNOT
RULE OUT SOMETHING MAKING IT INTO THE WRN ZONES TONIGHT...CHANCES
LOOK VERY SLIM AND WILL PULL MENTION FROM THE FCST.

BY FRIDAY AFTN...WINDS WILL FINALLY BEGIN TO VEER TO THE SE BUT
REMAIN RELATIVELY LIGHT. THICKNESS VALUES CHANGE LITTLE WITH NO LOW
LEVEL THERMAL ADVECTION INDICATED...SO TEMPS NEAR TO JUST A TOUCH
ABOVE TODAY. WRFNAM-BASED OBJECTIVE GUIDANCE CERTAINLY LOOKS FAR TOO
WARM WITH THE GFS-BASED AVNMOS LOOKING BETTER...BUT EVEN THEN A
TOUCH TOO WARM. LIGHT UPSLOPE FLOW MAY BRING CONVECTIVE INITIATION
CLOSER TO THE FCST AREA INTO ERN NM...BUT APPEARS THAT INITIATION
ZONE WILL REMAIN WEST OF THE STATE LINE. SO ANOTHER COOL AND FAIR
DAY EXPECTED TO END THE WORK WEEK.

LONG TERM...
A FEW MINOR ADJUSTMENT WERE MADE TO THE LONG TERM FORECAST WITH
MOSTLY DRY CONDITIONS UNTIL PERHAPS THE MIDDLE OF NEXT WEEK.
PRECIPITATION WILL STRUGGLE TO REACH WEST TEXAS BOTH FRIDAY AND
SATURDAY EVENINGS. ANY CONVECTION MOVING OFF THE HIGHER TERRAIN OF
NEW MEXICO WILL BE PROGRESSING INTO A VERY UNFAVORABLE ENVIRONMENT
FOR SUSTAINING CONVECTION. THERE WILL BE A NOTABLE MINIMUM IN LOW
LEVEL THETA-E VALUES WITH WEST TEXAS UNDER THE INFLUENCE OF DRIER
SURFACE RIDGING. SLIGHTLY BETTER CHANCES WILL EXIST ON FRIDAY THAN
COMPARED TO SATURDAY BUT WILL STILL BE LOW NEAR THE TEXAS/NEW
MEXICO STATE LINE.

CONDITIONS WILL THEN TURN DRIER FOR THE REST OF THE WEEKEND INTO
THE FIRST PART OF NEXT WEEK. UPPER FLOW WILL TURN MORE NORTHERLY
WITH THE UPPER RIDGE REPOSITIONING ITSELF OVERHEAD. AS THIS RIDGE
MOVES OVERHEAD...TEMPERATURES WILL UNDERGO A WARMING TREND
ALTHOUGH THE RIDGE WILL NOT BE THAT TERRIBLY STRONG. TEMPERATURES
ARE NOT FORECAST TO GET TOO OUT OF HAND BY EARLY AUGUST STANDARDS.

AROUND MIDWEEK...MODELS ATTEMPT TO BRING A COLD FRONT DOWN INTO
THE REGION AS THE UPPER RIDGE BECOMES SUPPRESSED INTO NORTHERN
MEXICO. THE GFS MODEL IS MUCH MORE PROGRESSIVE WITH THE UPPER
LEVEL PATTERN OVER THE NORTHERN US AND IS THUS LESS BULLISH WITH
THE FRONT AND SUBSEQUENT PRECIPITATION AMOUNTS. THE ECMWF ON THE
OTHER HAND IS SLOWER WITH THE UPPER FLOW PATTERN INDICATING HIGHER
PRECIPITATION CHANCES. ENSEMBLE GUIDANCE IS NOT MUCH HELP HERE AS
THE SPREAD INDICATES EITHER A PROGRESSIVE PATTERN OR SLOWER
PATTERN AS SHOWN BY BOTH THE GFS AND ECMWF OPERATIONAL RUNS. A FEW
SHORT WAVES MOVING THROUGH THE SOUTHERN ROCKIES MAY ALSO SPUR SOME
ADDITIONAL PRECIPITATION CHANCES BY LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  80  59  79  61 /  10  10  20  10  10
TULIA         57  81  60  81  61 /  10  10  10  10  10
PLAINVIEW     58  81  62  81  63 /  10  10  10  10  10
LEVELLAND     61  83  63  82  63 /  10  10  10  10  10
LUBBOCK       61  83  63  83  64 /   0   0  10  10  10
DENVER CITY   61  86  61  83  63 /  10  10  20  10  10
BROWNFIELD    62  86  63  84  64 /  10  10  10  10  10
CHILDRESS     63  84  65  86  65 /   0   0  10  10  10
SPUR          63  84  64  85  66 /   0   0  10  10  10
ASPERMONT     66  86  66  90  67 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/99/99
Hazardous weather outlook, Jul 31, 4:12 AM CST, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
512 AM CDT THU JUL 31 2014

TXZ021>044-011015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
512 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538548, 538549, 538550, 538551, 538552, 538553, 538554, 538555, 538556, 538557, 538558, 538559, 538560, 538561, 538562, 538563, 538564, 538565, 538566, 538567, 538568, 538569, 538570, 538571.